Illinois, 2010

Flash Flooding and Hail in Illinois, April 7, 2010

April 7, 2010 · NWS LSX · 4 events in 4 counties and zones

Storms developed along a strong cold front. Some of the storms became severe producing large hail, isolated wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along a strong cold front. Some of the storms became severe producing large hail, isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 11:47 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 7, 11:47 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT WED APR 7 2010

.UPDATE...
/1226 PM CDT WED APR 7 2010/

LINE OF TSRA IS DEVELOPING IN THE MOISTURE CONVERGENCE ALONG THE
COLD FRONT ROUGHLY ALONG A LINE FROM SPI-STL-UNO. SBCAPES HAVE
INCREASED AOA 1000 J/KG AHEAD OF THE LINE...SO EXPECT LINE TO FILL
INTO AND CORES TO BECOME INTENSE EARLY THIS AFTERNOON. DEEP LAYER
SHEAR IS 60KTS WHICH CERTAINLY MEANS THAT A FEW SVR STORMS CONTINUE
TO BE POSSIBLE UNTIL THE FRONT EXITS THE CWA AROUND 21Z.

BRITT

&&

.DISCUSSION...
/416 AM CDT WED APR 7 2010/

-SHRA/TSRA WAS ONGOING ACROSS THE CWA THIS MORNING AHEAD OF AN
APPROACHING CDFNT AND ALONG AN OUTFLOW BDRY FM AN EARLIER BATCH
OF CONVECTION. FROPA WILL BE AROUND 6-12 HRS LATER THAN
PREVIOUSLY THOUGHT AND THIS TIMING DIFFERENCE WILL AFFECT THE AREA
IN TWO IMPORTANT WAYS. FIRST...THE DAILY HIGH TEMPERATURE WILL
LIKELY OCCUR IN THE MORNING OR EARLY AFTERNOON IN MANY LOCATIONS
BECAUSE TEMPERATURES WILL START FALLING AFTER FROPA. SECOND...THE
SLOWER TIMING MEANS THAT THE FRONT WILL BE DRAPED ACROSS THE CWA
DURING PEAK HEATING AND WILL SERVE AS A FOCUS FOR REDEVELOPING
-SHRA/TSRA IN THE AFTN AND EARLY EVENING ACROSS THE SOUTHEASTERN
HALF OF THE CWA. THERE MAY BE ANOTHER BATCH OF SHOWERS OVERNIGHT
ASSOCIATED WITH PASSAGE OF THE UPPER LVL LOW BUT INCREASING
ISENTROPIC DOWNGLIDE WILL DISSIPATE ANY LINGERING SHOWERS BY
TOMORROW MORNING. COMPARED TO RECENT HIGHS IN THE 80S...IT WILL
FEEL MUCH COLDER OVER THE NEXT FEW DAYS AND NIGHTS. TEMPERATURES
WILL BEGIN WARMING ON FRI WITH INCREASING H85 TEMPERATURES AND
WINDS TURNING SWLY AROUND THE BACK SIDE OF A SFC HIGH.

NO CHANGES PAST 12Z SUN.

KANOFSKY

&&

.AVIATION...
/1226 PM CDT WED APR 7 2010/

LINE OF TSRA DEVELOPING OVER ERN MO WILL MOVE EAST OF KSTL/KSUS BY
19Z. BAND OF MVFR CLOUDS WILL MOVE ACROSS THE AREA BEHIND THE FRONT
WILL AFFECT KCOU/KSUS/KSTL EARLY THIS AFTN BEFORE MOVING EASTWARD.
LOWER CIGS IN THE 600-1200FT RANGE OVER NRN MM/SRN IL WILL AFFECT
KUIN THE REST OF THE AFTERNOON INTO TONIGHT. THIS SAME AREA OF LOW
CIGS WILL WORK SWD INTO CNTRL AND E CNTRL MO THIS EVENING. WLY
WINDS WILL BECOME NLY AT KUIN THIS AFTN...BUT REMAINDER OF TAF
SITES SHOULD REMAIN WLY. CIGS WILL BEGIN TO IMPROVE ON THURSDAY
MORNING.

SPECIFICS FOR KSTL...LINE OF TSRA WILL MOVE ACROSS KSTL EARLY IN
THE PERIOD AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA
AROUND 19Z. THEREAFTER...CIGS IN THE 1500-2500FT RANGE WILL MOVE
ACROSS THE AREA BEFORE SKIES SCT OUT BY MID AFTERNOON. CIGS WILL
LOWER AGAIN TONIGHT AS AREA OF CLOUDS OVER NRN MO/SRN IA MOVES
SLOWLY SWD INTO THE AREA. CIGS WILL IMPROVE ON THURSDAY MORNING

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 12:44 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT WED APR 7 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
144 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS PARTS OF SOUTHWEST
AND SOUTH CENTRAL ILLINOIS AS WELL SOUTHEAST MISSOURI THE REST OF
THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES.

MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON OVER PARTS OF ILLINOIS
AND SOUTHEAST MISSOURI.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Apr 7, 12:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT WED APR 7 2010

ILZ060-064-100-071915-
BOND IL-MADISON IL-MONTGOMERY IL-
143 PM CDT WED APR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR BOND...MADISON AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 215 PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDWARDSVILLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...
  GREENVILLE...
  ST. JACOB...
  CARPENTER...
  WORDEN...
  ALHAMBRA...
  LIVINGSTON...
  POCAHONTAS...
  COFFEEN...
  WOBURN...
  MULBERRY GROVE...
  HAMEL...
  KAUFMAN...
  GRANTFORK...
  WILLIAMSON...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 700 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bond

When
April 7, 1:25 PM CST
Where
Bond County, 3.27 mi SSW of Durley
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.888, -89.397

Thunderstorm winds blew down a power pole and a couple of large trees on the southeast side of Greenville. One tree fell onto an unoccupied car, causing extensive damage.

Hail, Randolph

When
April 7, 2:18 PM CST
Where
Randolph County, 2.29 mi ENE of Menard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -89.790

Flash Flood, Marion

When
April 7, 3:39 PM CST to 9:30 PM CST
Where
Marion County, 3.51 mi SE of Branch Jct to 1.1 mi ESE of Omega
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.530, -89.010

Between 2 and 5 inches of rain fell in a two hour period on already saturated soils causing flash flooding. Numerous roads were flooded including Illinois Route 37 near Kinmundy. Several cars were swept downstream in a couple of spots in the northern half of the county, but the occupants were rescued with no injuries reported. Also, several basements in Kinmundy and Sandoval were flooded.

Flash Flood, Fayette

When
April 7, 4:48 PM CST to 9:30 PM CST
Where
Fayette County, 2.99 mi NE of St James to 3.02 mi SW of Shobonier
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.980, -88.810

Between 3 and 5 inches of rain fell in a two hour period onto already saturated soils causing flash flooding. Numerous roads were flooded over far southeastern Fayette County, including two feet of water over Illinois Route 37 in Farina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224874, 224875, 224876, 224877.